Alert archive / Pennsylvania / Flash Flood Warnings in 2020
Flash Flood Warning 23, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 28, 2020, 1:14 PM EDT for Allegheny County, Indiana County, Westmoreland County, Pennsylvania. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 1:14 PM EDT (17:14 UTC)
- Expired
- Aug 28, 2020, 6:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 1:17 PM EDT | FLASH FLOOD | Mckees Rocks, PA | REPORT OF 1 FOOT OF WATER IN BASEMENT. |
| Aug 28, 1:32 PM EDT | FLASH FLOOD | Chartiers, PA | VEHICLE STUCK IN TWO FEET OF WATER |
| Aug 28, 2:43 PM EDT | FLASH FLOOD | 1 Ene Beechcliff, PA | FLOODING OF PARK MANOR ROAD IN BOTH DIRECTIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.9
The text
As transmitted.
504
WGUS51 KPBZ 281714
FFWPBZ
PAC003-063-129-282015-
/O.NEW.KPBZ.FF.W.0023.200828T1714Z-200828T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
114 PM EDT Fri Aug 28 2020
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southern Indiana County in west central Pennsylvania...
Central Allegheny County in southwestern Pennsylvania...
Central Westmoreland County in southwestern Pennsylvania...
* Until 415 PM EDT.
* At 113 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Pittsburgh, Penn Hills, Mount Lebanon, Ross Township, Monroeville,
Moon Township, Greensburg, Jeannette, Latrobe, Shaler Township,
Plum and West Mifflin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4041 7896 4029 7905 4024 7967 4038 7966
4038 8018 4036 8021 4047 8035 4052 8028
4052 7891
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES OR MORE PER HOUR.
$$2 follow-up statements
896
WGUS51 KPBZ 281900
FFWPBZ
PAC003-063-129-282245-
/O.EXT.KPBZ.FF.W.0023.000000T0000Z-200828T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
300 PM EDT Fri Aug 28 2020
The National Weather Service in Pittsburgh has extended the
* Flash Flood Warning for...
Southern Indiana County in west central Pennsylvania...
Central Allegheny County in southwestern Pennsylvania...
Central Westmoreland County in southwestern Pennsylvania...
* Until 645 PM EDT.
* At 257 PM EDT, Radar continued to show moderate to heavy rain over
the warned area where up to 3 inches of rain has already fallen
and local law enforcement has reported numerous flooded roadways.
Flash flooding is already occurring.
HAZARD...Flash flooding.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Pittsburgh, Penn Hills, Mount Lebanon, Ross Township, Monroeville,
Moon Township, Greensburg, Jeannette, Latrobe, Shaler Township,
Plum and West Mifflin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4041 7896 4029 7905 4024 7967 4038 7966
4038 8018 4036 8021 4047 8035 4052 8028
4052 7891
FLASH FLOOD...OBSERVED
$$466
WGUS71 KPBZ 282235
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
635 PM EDT Fri Aug 28 2020
PAC003-063-129-282245-
/O.EXP.KPBZ.FF.W.0023.000000T0000Z-200828T2245Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-Indiana PA-Westmoreland PA-
635 PM EDT Fri Aug 28 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM EDT THIS EVENING FOR
CENTRAL ALLEGHENY, CENTRAL WESTMORELAND AND SOUTHERN INDIANA
COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4041 7896 4029 7905 4024 7967 4038 7966
4038 8018 4036 8021 4047 8035 4052 8028
4052 7891
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:45 AM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 28, 9:45 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 945 AM EDT Fri Aug 28 2020 .SYNOPSIS... Strong to severe thunderstorms are possible again today. Widespread rain is expected Friday night through Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers and thunderstorms will continue today with a crossing shortwave amid increasing deep tropical moisture with the remnants of Laura. Isolated severe storms are possible with large hail and damaging winds being the primary threat. Flash flooding is also a concern with training storms and all the ingredients in place for very efficient precipitation production...especially at locations received heavy rain on Thursday. Copious cloud cover, which will keep surface temperatures down, will be a limiting factor today. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... The remnants of Hurricane Laura will cross the Mid-Atlantic region Saturday. It will be kept south of the area by a crossing cold front that will eventually merge with the remnants late Saturday. Deep atmospheric moisture on the northern periphery of Laura's remnants will work to create efficient rainfall along the crossing front. However, current model data has decreased the threat for convection with the front which will also lessen the flood risk. The area will dry out on Sunday with crossing high pressure. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Dry conditions will continue through Monday. Precipitation chances return on Tuesday with a crossing trough. Near-average temperatures are expected through the long term. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... A warm, moist environment combined with a passing shortwave trough will allow for showers and thunderstorms to develop through the day. Uncertainty remains in timing and areal coverage of convection given the lack of defining sfc feature, plus the impact convection occurring north of I-80 will have for future development. That said, most hi- res models agree that it will be fairly active and likely impact all terminals, with best timing occurring somewhere from the late morning to the late afternoon hours. Loss of diurnal heating will likely trend convection down overnight, however additional shortwave troughs may keep sct shra continuing, with low confidence on location of these showers. Moisture pooling as the sfc stationary boundary remains to the north means MVFR/IFR restrictions likely Saturday morning, with localized LIFR conditions. .Outlook... Restrictions will generally persist Saturday with remnant moisture from Laura continuing precipitation chances. Conditions will improve through Sunday after the passage of a sfc cold front earlier in the morning. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 28, 4:05 AM EDT, 9 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 405 AM EDT Fri Aug 28 2020 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-290815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio- Marshall-Wetzel- 405 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Scattered severe storms are possible again this afternoon and evening. The main threat will be damaging wind gusts. Storms will also produce heavy downpours which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of isolated heavy rain could lead to localized flooding on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ001-PAZ074-076-WVZ021-509>514-290815- Garrett-Westmoreland Ridges-Fayette Ridges-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 405 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Scattered severe storms are possible again this afternoon and evening. The main threat will be damaging wind gusts. Storms will also produce heavy downpours which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated severe storms are possible again Saturday. The main threat will be damaging wind gusts. Storms will also produce heavy downpours which could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 28, 12:03 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1203 PM EDT Fri Aug 28 2020
PAZ016-022-023-073-281645-
Armstrong-Jefferson-Westmoreland-Indiana-
1203 PM EDT Fri Aug 28 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT INDIANA...SOUTHEASTERN JEFFERSON...
NORTHEASTERN WESTMORELAND AND SOUTHEASTERN ARMSTRONG COUNTIES...
At 1203 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Punxsutawney to 10 miles southeast
of Ford City. Movement was east at 50 mph.
Wind gusts up to 55 mph and small hail are possible with these
storms.
Locations impacted include...
Indiana... Punxsutawney...
Homer City... Blairsville...
Black Lick... Clymer...
Rural Valley... West Lebanon...
Big Run... Chevy Chase Heights...
Rossiter... Ernest...
LAT...LON 4044 7895 4041 7922 4062 7949 4102 7908
4100 7880 4072 7880
TIME...MOT...LOC 1603Z 276DEG 42KT 4093 7904 4067 7938Special weather statement, Aug 28, 12:33 PM EDT, 41 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 1233 PM EDT Fri Aug 28 2020 OHZ041-PAZ013-020-281715- Columbiana-Lawrence-Beaver- 1233 PM EDT Fri Aug 28 2020 ...STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT EASTERN COLUMBIANA...BEAVER AND SOUTHWESTERN LAWRENCE COUNTIES... At 1232 PM EDT, a cluster of strong thunderstorms were located near Calcutta, or 8 miles north of Wellsville, moving east at 30 mph. Wind gusts up to 55 mph and small hail are possible with these storms. Locations impacted include... East Liverpool... Aliquippa... Beaver Falls... Columbiana... Monaca... East Palestine... Economy... Ellwood City... New Brighton... Beaver... Calcutta... Baden... This includes the following highways... Pennsylvania Turnpike between mile markers 8 and 23. Interstate 376 in Pennsylvania between mile markers 31 and 42. Torrential rainfall also is occurring with these storms and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4065 8079 4087 8077 4085 8016 4062 8016 TIME...MOT...LOC 1632Z 273DEG 26KT 4072 8067
Local storm report, Aug 28, 12:43 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1243 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM FLASH FLOOD WEST MIFFLIN 40.36N 79.91W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
MULTIPLE REPORTS OF FLOODED BASEMENTS IN THE WEST
MIFFLIN AREA.
&&
EVENT NUMBER PBZ2001327
JFLocal storm report, Aug 28, 12:46 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1246 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM FLASH FLOOD 1 E MIFFLIN JUNCTION 40.35N 79.94W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
REPORT OF WATER IN WATER WITH RESCUE OF OCCUPANT BY
POLICE.
&&
EVENT NUMBER PBZ2001328
JFLocal storm report, Aug 28, 12:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1248 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM FLASH FLOOD DRAVOSBURG 40.35N 79.89W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
REPORT OF ROADWAY FLOODED AT INTERSECTION OF ELIZABETH
ROAD AND MAPLE AVENUE.
&&
EVENT NUMBER PBZ2001329
JFSpecial weather statement, Aug 28, 12:56 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1256 PM EDT Fri Aug 28 2020
PAZ023-073-074-281730-
Westmoreland Ridges-Westmoreland-Indiana-
1256 PM EDT Fri Aug 28 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN INDIANA AND SOUTHEASTERN
WESTMORELAND COUNTIES...
At 1256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Black Lick to 6 miles south of
Lawson Heights. Movement was east at 55 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Latrobe... McChesneytown-Loyalhanna...
Blairsville... Derry...
Lawson Heights... Ligonier...
Black Lick... Calumet-Norvelt...
New Florence... Seward...
Bolivar... Youngstown...
This includes Pennsylvania Turnpike between mile markers 95 and 99.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
4016 7914 4016 7916 4013 7917 4011 7919
4012 7921 4010 7923 4022 7959 4054 7912
4052 7891
TIME...MOT...LOC 1656Z 283DEG 46KT 4047 7910 4020 7939The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:42 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 48 min |
| Aug 27, 10:25 PM EDT | Special Weather Statement | PBZ | Armstrong | 35 min |
| Aug 28, 8:56 AM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 49 min |
| Aug 28, 9:40 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 50 min |
| Aug 28, 10:27 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 48 min |
| Aug 28, 10:46 AM EDT | Areal Flood Advisory | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 3 hr |
| Aug 28, 10:47 AM EDT | Special Weather Statement | PBZ | Armstrong | 28 min |
| Aug 28, 11:11 AM EDT | Special Weather Statement | PBZ | Armstrong, Indiana | 49 min |
| Aug 28, 11:35 AM EDT | Special Weather Statement | PBZ | Clarion, Jefferson | 25 min |
| Aug 28, 12:00 PM EDT | Special Weather Statement | PBZ | Allegheny | 30 min |
| Aug 28, 12:03 PM EDT | Special Weather Statement | PBZ | Indiana | 42 min |
| Aug 28, 12:33 PM EDT | Special Weather Statement | PBZ | Beaver | 42 min |
| Aug 28, 12:38 PM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 6 hr |
| Aug 28, 12:42 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland | 3 hr |
| Aug 28, 12:56 PM EDT | Special Weather Statement | PBZ | Westmoreland | 34 min |
| Aug 28, 12:57 PM EDT | Areal Flood Advisory | PBZ | Lawrence | 3 hr |
| Aug 28, 2:10 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 28, 2:46 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 29 min |
| Aug 28, 3:03 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 42 min |
| Aug 28, 3:06 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 24 min |
| Aug 28, 3:26 PM EDT | Special Weather Statement | PBZ | Fayette | 34 min |
| Aug 28, 3:28 PM EDT | Tornado Warning | PBZ | Fayette | 32 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.